Alert archive / Maryland / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 340, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 6, 2019, 7:15 PM EDT for Frederick County, Howard County, Montgomery County, Maryland. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2019, 7:15 PM EDT (23:15 UTC)
- Expired
- Jul 6, 2019, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Frederick County, MD, Howard County, MD, Montgomery County, MD
The radar
The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:04 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 6, 3:04 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 304 PM EDT Sat Jul 6 2019 .SYNOPSIS... A weak cold front will approach from the northwest this weekend before settling to our south early next week. High pressure will then build north of the area into the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... Hot and humid air mass remains in place, with heat indices into the low 100s in many places. This combination is fueling scattered showers and thunderstorms, but with minimal shear, the main severe mode should be pulse through the afternoon. A linear system is expected to evolve in Pennsylvania this afternoon and drop southward toward our area this evening, but odds favor the storms beginning to weaken when they arrive in the metro. That said, this potential line is the main source of any organized severe threat. With high PW's and relatively slow storm motion, any back-building or training could result in a flash flood risk, but right now it appears a bit too isolated to warrant a watch, so have held off for now. After dark, most convection should start to wane as we lose our main forcing mechanism, and patchy fog/low clouds may develop as they did last night. Lows in the muggy 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Cold front will slide southward into the region late Sunday and cross the metro by early Monday. An upper level disturbance will also cross the region during this time. These two factors, combined with very high PW's in excess of 2 inches, may result in heavy rain with any storms. The main factor against flooding is CAPE, because clouds may keep instability more limited on Sunday than today, but its possible we need a flash flood watch for Sunday. With minimal CAPE and shear, severe risk should be lower than today. Highs will be in the upper 80s in general, while lows will slip into the 60s outside the cities. Front crosses the metro early Monday morning and clears the rest of the forecast area by later in the afternoon. This will result in a chance of showers and storms in central VA/Shenandoah Valley on Monday, with a lower risk further north where drier and more stable air will be building in. Temps and humidity will both decline somewhat behind the front, with highs in the 80s. Lows at night will also drop into the 60s in most areas. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Tuesday and Wednesday look dry, with high temperatures near, to slightly below, average thanks to surface high pressure building in from the north. High temperatures on both days will be in the mid to upper 80s. High pressure pushes offshore by Thursday ahead of an approaching mid-upper trough and associated surface low. As a result, Thursday will be slightly warmer, and noticeably more humid. The cold front associated with the aforementioned area of low pressure, sliding across the northeast, will slide through the region on Thursday. As a result, showers and thunderstorms are expected. Given the warm and humid air mass and at least modest shear, owing to the close proximity of the mid-upper trough, some storms could produce gusty winds and maybe even some hail. A little too far out to say for sure, but can't rule it out. High pressure builds in on Friday behind the front, with high temperatures expected to be near, to slightly below, average. No precipitation is expected Friday at this time. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Main concern thru this evening is scattered thunderstorms, which may briefly produce sub-VFR conditions in heavy rain and gusty winds. Storms die out overnight, but will need to watch for reduced visibility and cigs due to patchy fog and low clouds. Biggest concern will be MRB/CHO, but can't rule out it impacting a larger terminal as well, as we saw with the low cigs at DCA this morning. After sunrise Sunday, concern will again become scattered to numerous showers and thunderstorms. Convective risk begins to dwindle on Monday, with only isolated risk in the north (Perhaps no risk at all BWI/MTN). VFR conditions expected Tuesday and Wednesday, as high pressure keeps things dry. Not expecting any wind issues either, with light winds expected both days. && .MARINE... Southerly channeling combined with scattered thunderstorms have prompted the issuance of a small craft advisory through this evening. Winds will be marginal except in thunderstorms, and Special Marine Warnings may still be necessary. Storms should die out overnight, but likely redevelop on Sunday, with similar hazards. Storm risk declines significantly Monday behind a cold front, but cold advection behind the front may result in SCA gusts. Winds remain below SCA criteria for at least Tuesday and Wednesday, as high pressure builds over the region. && .TIDES/COASTAL FLOODING... Southerly flow has resulted in elevated anomalies. As the winds start to shift northerly early next week, anomalies should decline, but until then, sensitive sites likely reach action stage, and could hit minor flood stage. Will continue to monitor. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543. && SYNOPSIS...RCM NEAR TERM...RCM SHORT TERM...RCM LONG TERM...CJL AVIATION...RCM/CJL MARINE...RCM/CJL TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jul 6, 8:07 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 807 AM EDT Sat Jul 6 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071215- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 807 AM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms this afternoon and evening could lead to isolated instances of flooding and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will lead to an isolated threat for damaging wind gusts Sunday afternoon and evening. Locally heavy rain may cause isolated flooding as well. Confidence remains low on exact timing and location of the potential hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible Saturday afternoon and evening. Please forward storm reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071215- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 807 AM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Scattered thunderstorms this afternoon and evening could lead to isolated instances of flooding and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will lead to an isolated threat for damaging wind gusts Sunday afternoon and evening. Locally heavy rain may cause isolated flooding as well. Confidence remains low on exact timing and location of the potential hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible Saturday afternoon and evening. Please forward storm reports to the National Weather Service.
In the hours before
Local storm report, Jul 6, 3:34 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM MARINE TSTM WIND 1 NNW EASTPORT 38.99N 76.49W
07/06/2019 M52 MPH ANNE ARUNDEL MD ASOS
&&
EVENT NUMBER LWX1905042
MMLocal storm report, Jul 6, 5:03 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG 2 NW FRONT ROYAL 38.95N 78.21W
07/06/2019 WARREN VA 911 CALL CENTER
TREE DOWN ON POWERLINES IN THE 300 BLOCK OF WEST DUCK
STREET
&&
EVENT NUMBER LWX1905043
MMLocal storm report, Jul 6, 5:45 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 3 S SPARKLING SPRINGS 38.51N 78.95W
07/06/2019 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN IN THE 7000 BLOCK OF SINGERS GLEN ROAD
BLOCKING ONE LANE OF TRAFFIC
&&
EVENT NUMBER LWX1905044
MMLocal storm report, Jul 6, 7:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT SAT JUL 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST STERLING PARK 39.00N 77.40W
07/06/2019 M58 MPH LOUDOUN VA MESONET
&&
EVENT NUMBER LWX1905045
MMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:10 PM EDT | Special Marine Warning | LWX | 74 min | |
| Jul 6, 2:30 PM EDT | Small Craft Advisory | LWX | 10 hr | |
| Jul 6, 2:49 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 6, 4:06 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jul 6, 4:34 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 41 min |
| Jul 6, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock, Warren | 37 min |
| Jul 6, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham | 17 min |
| Jul 6, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick | 27 min |
| Jul 6, 5:27 PM EDT | Special Marine Warning | LWX | 48 min | |
| Jul 6, 5:49 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 41 min |
| Jul 6, 6:25 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 35 min |
| Jul 6, 6:32 PM EDT | Special Marine Warning | LWX | 118 min | |
| Jul 6, 6:45 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Falls Church | 60 min |
| Jul 6, 7:35 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria | 55 min |
| Jul 6, 7:43 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 6, 7:49 PM EDT | Special Marine Warning | LWX | 105 min | |
| Jul 5, 8:27 PM EDT | Areal Flood Warning | LWX | Carroll | 20 min |
| Jul 5, 8:55 PM EDT | Areal Flood Warning | LWX | Carroll | 76 min |
| Jul 6, 6:58 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.